Home, Diag Forum, About, Contact Us, FAQ

Death by clozapine-induced gastrointestinal hypomotility (CIGH) – also known as slow-gut


#1

Something to be aware of and to talk to the doctor about if your family member is on Clozapine:


#2

My son’s doctor didn’t mention the technical terms, but she did mention she had someone who had to go to the hospital for a blockage.

We’re being watchful for it. My son was on Suboxone in the past, which also causes severe constipation. He hated it & complained on the regular, so at least I know he won’t be too embarrassed to mention it, and I don’t have to be embarrassed to ask.


#3

I just read about this this morning. Good information.


#4

My daughter has been seeing a gastro doctor for almost two years and is on a ton of meds for this - and she’s on Clozipine! I said something to her psychiatrist in the past but she didn’t take my concern seriously. I’ve contacted both doctors. Thank you so much for posting this - and I’ll be extremely grateful if there is more information anyone can supply.


#5

Ah yes, clozapine, the gift that keeps giving…

"Serious and sometimes fatal infections may occur during treatment with clozapine. Call your doctor right away if you have signs of infection such as: weakness, fever, swollen gums, sore throat, painful mouth sores, pain when swallowing, skin sores, cold or flu symptoms, cough, trouble breathing.

High doses or long-term use of clozapine can cause a serious movement disorder that may not be reversible. Symptoms of this disorder include uncontrollable muscle movements of your lips, tongue, eyes, face, arms, or legs. The longer you take this medicine, the more likely you are to develop a serious movement disorder."


#6

I have a young friend who takes clozapine. Thanks for the information.


#7

My mum was started on Clozapine around 9 months ago, it worked really well for around 3 months and then she got really ill from it and was in hospital with infections, very poorly, for a couple of weeks☹️Unfortunately she was one of the ones it didn’t work for but due to regular blood tests and brilliant nurses it was caught and treated.


#8

I have read about this and it sounds frightening to say the least. My son has been on clozapine very successfully for about 9 years now and his blood tests are (so far) perfect every month. He has reduced from 150 mg twice a day at the beginning to 125 mg twice a day now and he still is in remission of all the positive symptoms of schizophrenia. He also takes Depakote (1000 mg twice a day) as well -(as a mood stabilizer and anti seizure medication). We still contend with some of the negative symptoms but he is so well so much of the time that they are not critical to either of us anymore. I will discuss this serious concern with his doctor though. I never take his current wellness for granted…ever.


#9

My son’s doctor talked to us about this - it’s not something the blood tests would show up.

Luckily (kind of?), my son had a problem with severe constipation on a different medicine, so I know he’ll speak up and complain about it. So far, he’s doing OK.

There’s another recent thread about a healthy gut and how your digestive system produces serotonin.
I think I’ve read your GI tract has neuro-receptor type things too.

Some other meds that affect the brain, also affect the gut - prescription pain killers for one.
My son had the constipation on Suboxone, which is for treating opiate addiction.

I’m guessing it’s all related.


#10

I’m very happy for your son’s experience on clozapine. Can I ask how old your son is? My daughter has been on it for around five years.


#11

My son is 33. How is your daughter doing?


#12

My daughter is only 16. This is the most stable she’s been in a long time but I feel that we may be losing a bit of ground recently. She’s becoming more irrational and can fly off the handle for seemingly little things. Her sister (13yo) is a huge trigger.

Regarding the side effects, we’ve been seeing a pediatric gastroenterologist and will be seeing a motility specialist in NYC next Monday. She was on three different stomach meds but with Miralax we’ve been able to take her off of two of them. I think what bothers me most is that the psychiatrist, who up to now has been wonderful, does not seem to be taking this issue seriously.


#13

Maybe he doesn’t want to scare her.

My son’s doctor asks about how things are at each visit and on his first one after starting up on Clozapine, she mentioned that it was severe enough that some people would have to go to the hospital.